As the demand for heroin shows no signs of stopping, first responders in Maine say an even more powerful opioid is on the streets.
It looks like heroin, but it's actually an elephant tranquilizer - and can kill in minutes.
Overdose calls have become all too common in York Beach, but their latest one was unusual.
The latest news from around the state
"It's insidious, and it's one of the reasons I want to retire," York Beach Fire Captain Ferris Boardman said.
First responders assumed the patient had taken heroin, but they realized it was a much more dangerous drug after six doses of Narcan.
Field testing revealed it was an elephant tranquilizer called carfentanil, which researchers say is easy to move across borders and to mix and cut heroin with.
Opioid researchers at the University of New England say it's 10,000 times stronger than morphine and that a "safe" dose is so small that it would be nearly impossible for a dealer to measure.
In addition, researchers say anyone handling or coming into contact with this drug needs serious protective equipment, including gloves, eye protection and a mask, which are materials that drug users, drug dealers and even first responders may not have.
"They can get exposure through both skin contact and also inhalation, and they could succumb to the effects," Dr. Ed Bilsky.
Firefighters in York Beach say they're planning to wear more safety gear on drug calls.
"It's disconcerting to know that that stuff can get on our skin and affect us," Capt. Boardman said.